Tornadoes · United States · Minnesota · 2012
EF0 tornado, Kent to Brushvale, Minnesota, April 21, 2012
From Kent to Brushvale, this EF0 tornado ran 0.5 miles across Wilkin County on April 21, 2012, touching down at 12:35 PM CDT and reaching 40 yards wide. It killed nobody, and did $15,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 21, 2012
- Touchdown
- 12:35 PM CDT (17:35 UTC)
- Lifted
- 12:37 PM CDT (17:37 UTC)
- On the ground
- 2 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- County
- Wilkin County
- Touchdown point
- 46.379, -96.606
- Lift-off point
- 46.379, -96.590
- Record number
- 1204211135-01
What the Weather Service recorded
A series of tornado touchdowns were reported on the afternoon of the 21st, causing minor damage to several farms in west central Minnesota. These tornadoes were associated with a cold core 500 millibar low pressure system passing through the Northern Plains. The surface pattern was also conducive to these events, with a low pressure area also over west central Minnesota in the afternoon. A cold front extended southward from the surface low with a warm front extending out to the east.
This tornado touched down near a farmstead and then tracked intermittently to the east for about a half mile. The tornado tore all of the tin roofing and roof panels from an open faced pole shed. It also tore down several tree limbs in the farmyard and tossed a trampoline on top of the garage. Peak winds were estimated at 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Apr 21, 9:55 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 21, 9:55 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 955 AM CDT SAT APR 21 2012 .DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN COVERAGE/LOCATION...WIND AND TEMPERATURES. WELL DEFINED COMPACT MID LEVEL CIRCULATION DROPPING SE THROUGH FA AT THIS TIME FROM WATER VAPOR IMAGERY. ASSOCIATED SURFACE LOW BETWEEN DVL AND GFK TO PROPAGATE SE REACHING WEST CENTRAL/SW MN BY EVENING. MAIN BAND OF SHRA EXTEND FROM WEST CENTRAL MN ARCING NW AROUND SURFACE LOW ACROSS FAR NORTHERN FA. WILL ADJUST POPS ACCORDINGLY LOWERING CHANCES ACROSS SE NE FOR AT LEAST THE MORNING. THIS AFTERNOON AS THE LOW CONTINUES TO SLIDE SE RUC INDICATING AIRMASS BECOMING SLIGHTLY UNSTABLE ACROSS FAR SOUTHERN FA ALONG SURFACE BOUNDARY. FAVORED CAPE LOOKS TO BE JUST SOUTH OF FA AND NOT SURE HOW THICK APPROACHING SC DECK WILL BE AT THIS POINT SO WILL LEAVE OUT T MENTION HOWEVER NOT OUT OF THE QUESTION. GOOD DARKENING FROM WATER VAPOR IMAGERY ACROSS SW FA IN SW FLANK OF PASSING WAVE. BEING IN FAVORED WIND ZONE RELATIVE TO WAVE THIS AREA COULD SEE SOME STRONGER NW WINDS BEHIND SURFACE BOUNDARY. MODEL SOUNDINGS INDICATING FAIRLY DEEP MIXED LAYER WITH AROUND 30KTS TO MIX DOWN. WINDS SHOULD REMAIN BLO ADVISORY CRITERIA BUT WILL STILL BE WINDY. FAR SE FA SEEING SOME SOLAR THIS AM HOWEVER SC CLOUD DECK TO OVERSPREAD TO A DEGREE. THIS AREA WILL SEE WARMEST TEMPERATURES WITH N/NE FA COOLEST BEING UNDER CLOUDS LONGEST. && .AVIATION... MVFR/IFR SC DECK SPREADING SE ON BACK SIDE OF SURFACE LOW. AS LOW CONTINUES TO PROPAGATE SE TODAY EXPECT THESE LOWER CIGS TO SPREAD ACROSS MOST OF FA HOWEVER HOPEFULLY WILL INCREASE TO MAINLY MVFR LEVELS THIS AFTERNOON. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/ROGERS
Hazardous weather outlook, Apr 21, 6:59 AM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 659 AM CDT SAT APR 21 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 659 AM CDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE FOR THUNDERSTORMS IS EXPECTED FOR TUESDAY AND WEDNESDAY. AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
5.6 hours before the tornado, 216 km from the path. April 21, 2012.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -3956 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 728 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 297 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Wahpeton (BWP), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Fargo/Grand Forks radar (KMVX), 139 km away, was scanning. The volume nearest the touchdown began at 17:35 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2012 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of April 21, 2012
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 21 | 10:16 AM EDT | EF0 | Franklin, FL | 0.0 | 10 | |||
| April 21 | 12:41 PM CDT | EF0 | Clay, MN | 0.3 | 20 | $10,000 | ||
| April 21 | 1:39 PM CDT | EF0 | Stevens, MN | 0.1 | 25 | |||
| April 21 | 2:11 PM CDT | EF1 | Otter Tail, MN | 2.1 | 50 | $100,000 | ||
| April 21 | 2:55 PM CDT | EF0 | Chippewa, MN | 0.4 | 75 | $100,000 | ||
| April 21 | 3:23 PM CDT | EF0 | Redwood, MN | 0.3 | 75 | $250,000 | ||
| April 21 | 3:28 PM CDT | EF0 | Swift, MN | 1.2 | 25 | |||
| April 21 | 3:30 PM CDT | EF0 | Douglas, MN | 0.1 | 75 | $100,000 | ||
| April 21 | 4:27 PM CDT | EF0 | Clay, IA | 1.7 | 25 | |||
| April 21 | 4:43 PM CDT | EF0 | Clay, IA | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.